Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 402, NWS North Platte, NE

August 19, 2005Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 19, 2005, 7:05 PM MDT for Keith County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2005, 7:05 PM MDT (01:05 UTC)
Expired
Aug 19, 2005, 7:45 PM MDT
In force
40 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Keith County, NE

The radar

The North Platte radar (KLNX), 125 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 726 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
726 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1581 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 200107
SVRLBF
NEC101-200145-
/O.NEW.KLBF.SV.W.0402.050820T0105Z-050820T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
705 PM MDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEITH COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 745 PM MDT

* AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES WEST OF BRULE...OR ABOUT NEAR BIG SPRINGS...AND MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF BRULE BY 720 PM MDT
  LEMOYNE BY 740 PM MDT
  LAKE MCCONAUGHY BY 735 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF ON OR NEAR LAKE MCCONAUGHY...GET OUT OF THE WATER AND MOVE 
INDOORS OF INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 4138 10204 4101 10203 4102 10127 4138 10128

$$
CDC
2 follow-up statements
000 
WWUS53 KLBF 200125
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
825 PM CDT FRI AUG 19 2005

NEC101-200145-
/O.CON.KLBF.SV.W.0402.000000T0000Z-050820T0145Z/
KEITH NE-
725 PM MDT FRI AUG 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM MDT FOR KEITH
COUNTY...

AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BRULE...OR ABOUT 7 MILES NORTHEAST OF BIG SPRINGS...
MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OGALLALA BY 740 PM MDT
  ROSCOE...KINGSLEY DAM AND 8 MILES SOUTHWEST OF KEYSTONE BY 745 PM
  MDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4138 10204 4101 10203 4102 10127 4138 10128

$$
CDC
000 
WWUS53 KLBF 200141
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
840 PM CDT FRI AUG 19 2005

NEC101-200150-
/O.EXP.KLBF.SV.W.0402.000000T0000Z-050820T0145Z/
KEITH NE-
740 PM MDT FRI AUG 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR KEITH COUNTY EXPIRES AT 745 PM
MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
POSES A SEVERE WEATHER THREAT. NO ADDITIONAL SEVERE WEATHER IS 
EXPECTED AT THIS TIME.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4138 10204 4101 10203 4102 10127 4138 10128

$$
CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 1:43 PM MDT, 5 hours 22 minutes earlier.

Area forecast discussion, Aug 19, 1:43 PM MDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
243 PM CDT FRI AUG 19 2005

.DISCUSSION...

NEAR TERM (TONIGHT THROUGH MONDAY)...MAIN CONCERN TONIGHT IS PRECIP
CHANCES...WHICH AT THE PRESENT TIME...APPEAR RATHER LIMITED. SFC
FRONT REMAINS ORIENTED JUST EAST OF THE FA THIS AFTERNOON...FROM
MCK...TO WEST OF EAR...TO BVN. ROBUST CONVECTION CONTINUES TO FIRE
ALONG AND EAST OF THIS FEATURE...WITH THE WEST REMAINING DRY FOR
NOW. THE ETA THIS AFTERNOON CONTINUES TO INDICATE...A WEAK CAP
ACROSS NERN CO AND THE SRN NEBR PANHANDLE. ALSO LAPSE RATES REMAIN
VERY STEEP AND LIS ARE -4 TO -7 (BL) ACROSS NERN CO...SWRN NEBR AND
NW KANSAS AT 00Z THIS EVENING. HAVE INCLUDED A MENTION OF ISOLATED
TSRAS SOUTH OF I-80 INTO MIDNIGHT TO ACCOUNT FOR THE INSTABILITY
MENTIONED ABOVE AND ANY EXITING SHORTWAVE ENERGY ASSOCIATED WITH THE
EXITING H5 TROF.

ON SATURDAY...A SECONDARY SURGE OF COOL AIR BEHIND THE EXITING TROF
MAKES A FUTILE ATTEMPT TO BACK INTO THE CWA ON SATURDAY. WITH THE
FRONT NOT PUSHING INTO THE FA AS EXPECTED...RAISED HIGH TEMPS TOWARD
MET GUIDANCE...WHICH AGREED FAIRLY WELL WITH THE MAV AND FWC
MEMBERS. ON SATURDAY NIGHT...WENT WITH A MENTION OF LOW POPS ACROSS
THE SWRN ZONES THROUGH THE EVENING AS A THETA E RIDGE BUILDS INTO
THE SRN PANHANDLE AND WEAK SHORTWAVES RIDE THE NWRLY H5 FLOW.

DRY CONDS ARE EXPECTED ON SUNDAY AND MONDAY AS THE UPPER PATTERN
BECOMES NRLY...USUALLY A DRY SCENARIO ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA. AS FOR TEMPS...KEPT THEM NEAR NORMAL (ALA MID 80S
FOR HIGHS AND UPPR 50S FOR LOWS).

LONG TERM (TUESDAY THROUGH FRIDAY)...EXTENDED PICTURE A LITTLE
CLOUDY THIS MORNING. THE 00Z AND 06Z GFS SEEM TO BE HAVING A TUG OF
WAR WITH THEIR DEPICTION OF THE UPPR PATTERN NEXT WEEK. THE 00Z GFS
BUILDS A RIDGE INTO THE GULF OF ALASKA ON WEDNESDAY...WHICH
AMPLIFIES THE PATTERN ACROSS THE WRN CONUS AS A RESULT. THIS WOULD
MAKE FOR A MORE ACTIVE NRN STREAM WITH A TROF TRAVERSING THE NRN
TIER OF STATES LATE IN THE WEEK. THIS WILL FORCE A STRONG COLD FRONT
THROUGH THE FA ON THURSDAY. HOWEVER THE 06Z GFS RUN BETTER
REPRESENTS THE 06Z AND 12Z RUNS FROM YESTERDAY. THE 06Z RUN IS LESS
AMPLIFIED AND IS THE PREFERRED SOLUTION THIS MORNING. ON THIS
NOTION...DO NOT EXPECT A FROPA UNTIL LATE IN THE WEEK AND IT WILL BE
A FAIRLY WEAK ONE AT BEST. HOWEVER...A COUPLE OF SURFACE TROFS WILL
MOVE INTO THE WRN FA ON TUESDAY...FOLLOWED BY A SECOND ON WEDNESDAY
AND HAVE HELD ONTO POPS FROM PVS FCST. BEYOND THURSDAY...PATTERN
AMPLIFIES WITH RIDGING IN THE WEST AND TROFING IN THE EAST. WILL
CONTINUE TO MONITOR BACK DOOR COLD FRONT POTENTIAL ON THURSDAY OR
FRIDAY. FOR NOW LEFT TEMPS AS IS FOR THURSDAY AND FRIDAY.

&&

LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

CLB
Hazardous weather outlook, Aug 19, 2:12 PM MDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT FRI AUG 19 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-201100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
312 PM CDT FRI AUG 19 2005 /212 PM MDT FRI AUG 19 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS EVENING ACROSS
THE OUTLOOK AREA. ALTHOUGH WIDESPREAD THUNDERSTORM ACTIVITY IS NOT
EXPECTED...A FEW STORMS MAY CONTAIN HAIL AND GUSTY
WINDS...ESPECIALLY SOUTH AND EAST OF A LINE FROM ONEILL...TO
TRYON...AND TO OGALLALA...WHERE THE GREATEST AMOUNT OF INSTABILITY
EXISTS. THUNDERSTORMS ARE EXPECTED TO DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS ARE POSSIBLE LATE SATURDAY AND SATURDAY
NIGHT...ESPECIALLY SOUTH OF INTERSTATE 80...AS A WARM FRONT
DEVELOPS NEAR THE KANSAS AND NEBRASKA BORDER. THUNDERSTORM
ACTIVITY WILL AGAIN BE POSSIBLE THROUGHOUT THE OUTLOOK AREA
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JMC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:43 PM MDTSevere Thunderstorm WarningLBFDeuel32 min
Aug 19, 8:02 PM MDTTornado WarningLBFArthur28 min
Aug 19, 8:26 PM MDTSevere Thunderstorm WarningLBFChase49 min
Aug 19, 8:43 PM MDTSevere Thunderstorm WarningLBFHooker54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.